Actress Rita Wilson has warned of the “extreme” side effects she suffered from a medicine being used to treat coronavirus.

The actress and her husband Tom Hanks were in Australia last month when they were confirmed as having COVID-19.

They announced the news in an Instagram post on 12 March.

In her first interview since then, Wilson, 63, told The Talk with Gayle King: I felt extremely achy, uncomfortable, didn’t want to be touched, and then the fever started.

She added that she had suffered chills like I never had before.

Her fever reached its highest temperature – close to 39C – about nine days after her positive test result.

Wilson also said she had been given the drug chloroquine, which is usually used for malaria.

The similar hydroxychloroquine has been promoted by US president Donald Trump as a possible treatment for COVID-19 patients.

Both drugs are being studied but there is so far no scientific evidence that they work against the virus.

:: Listen to the Daily podcast on Apple Podcasts, Google Podcasts, Spotify, Spreaker

Wilson said she was not sure how the drug affected her illness, adding: I can only tell you that I don’t know if the drug worked or if it was just time for my fever to break, but my fever did break.

She also warned the drug had extreme side effects, leaving her completely nauseous and unable to walk.

My muscles felt very weak, she said.

I think people have to be very considerate about that drug.

We don’t really know if it’s helpful in this case.

Hanks, who had been working on an Elvis Presley biopic in Australia, had milder symptoms, Wilson said.

The couple have both recovered and are back home in Los Angeles.

When they confirmed they had the virus, Hanks had posted on social media: We felt a bit tired, like we had colds, and some body aches.

Rita had some chills that came and went. Slight fevers too. To play things right, as is needed in the world right now, we were tested for the coronavirus, and were found to be positive.

(c) Sky News 2020: Coronavirus: Rita Wilson describes ‘extreme side effects’ of drug touted as treatment